Alert archive / Arkansas / Tornado Warnings in 1994

Tornado Warning 24, NWS Tulsa, OK

April 27, 1994Crawford County, Arkansas

NWS Tulsa, OK issued this tornado warning at Apr 27, 1994, 2:29 PM CDT for Crawford County, Arkansas. It was in force for 46 min.

The area

The counties it named.

The facts

Issued
Apr 27, 1994, 2:29 PM CDT (19:29 UTC)
Expired
Apr 27, 1994, 3:15 PM CDT
In force
46 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Crawford County, AR

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 7.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1994-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1994-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSM 271929
TORFSM
ARC033-272015-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT SMITH AR
229 PM CDT WED APR 27 1994
 
THE NATIONAL WEATHER SERVICE IN FORT SMITH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  315 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL ARKANSAS
 
   ...CRAWFORD COUNTY
 
A TORNADO WAS REPORTED BETWEEN DORA AND VAN BUREN IN SOUTHWEST
CRAWFORD COUNTY...MOVING NORTH-NORTHEAST AT 40 MPH.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Apr 27, 10:21 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 27, 10:21 AM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
1020 AM CDT WED APR 27 1994

RUNNING A LITTLE BEHIND TDY. ANOTHER ACTIVE WX DAY LOOKS IN STORE
FOR ERN OK. FNT HAS SETTLED INTO SE ZNS THIS MRNG. MUCH COOLER AIR
HAS SPREAD OVR MOST OF FA. PRECIP THAT FORMED OVR WRN OK ERLIER
THIS MRNG IS HEAD FOR FA AND WL JUST REENFORCE COLD AIR. SO DON'T
XPCT TEMPS TO GO ANYWHERE AND WL LOWER IN MOST ZNS. ALSO MAY HAVE
TO UP WNDS JUST A BIT.

ANOTHER DAY OF SVR WX POSSIBLE ACRS FA. 12Z SNDGS INDICATED THAT
THERE WAS PRETTY GOOD CAPES ABV FNTL SFC. PROFILERS SHOWING 30-40
KT SLY FLOW ABV CD AIR DOME TRANSPORTING MORE WARM MOIST UNSTABLE
AIR OVR FNTL BNDRY.

WL ALSO NOW HAVE TO START WORRYING ABT FLASH FLOOD THREAT. H85 DW
PTS WERE AOA 10C AT 12Z AND PRECIP WATER WAS AOA 1.25 IN AT RAOB
SITES IN N TX. ALL THIS JUST SHOWING THE VAST AMNT OF MOISTURE
AVAILABLE FOR CNVCTN. THICKNESS VALUES ARE IN FAVORABLE RANGE FOR
HVY RAINFALL IN ADDITION TO THICKNESS BEING DIFFLUENT ACRS ERN OK.
UPR LVL FLOW CONTS TO BACK AND UPPR LVL WNDS AND ALSO DIFFLUENT. SO
WL ISSUE FFA FOR SERN ZNS FOR THIS AFTN AND TNGT. WASN'T SURE HOW
FAR N TO TAKE THIS WATCH. FOR NOW WL LIMIT IT TO THIS AREA WHICH IS
CLOSE TO WHERE HVIER RAIN HAS FALLEN THE PAST TWO DAYS. MAY HAVE TO
XTND NWD W/AFTN PACKAGE...BUT WL WAIT FOR A BETTER LOOK AT NEW
GUIDANCE COMING IN.

.TUL...FLASH FLOOD WATCH THIS AFTN AND TNGT ZNS 72>77.

In the hours before

Special weather statement, Apr 27, 9:38 AM CDT, 4 hours 51 minutes before
OKZ054>077-271530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
935 AM CDT WED APR 27 1994

...SEVERE THUNDERSTORMS AGAIN POSSIBLE FOR PARTS OF EASTERN OKLAHOMA...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN
OKLAHOMA...EFFECTIVE UNTIL 2 PM CDT TODAY.  THE WATCH AREA IS GENERALLY
SOUTH AND WEST OF TULSA.  ALTHOUGH THE WATCH DOES NOT INLUDE EITHER
TULSA OR MCALESTER...IT DOES INCLUDE CREEK...OKFUSKEE...AND COAL COUNTIES
IN NORTHEAST AND SOUTHEAST OKLAHOMA.

AT 930 AM...STRONG TO SEVERE THUNDERSTORMS WERE OVER SOUTHWEST OKLAHOMA
...MOVING TO THE NORTHEAST AT ABOUT 40 TO 45 MPH.  SOME OF THESE STORMS
HAVE ALREADY PRODUCED WINDS UP TO 81 MPH AND QUARTER SIZE HAIL EARLIER
THIS MORNING.

PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT FOR POSSIBLE THREATENING
WEATHER CONDITIONS LATER THIS MORNING AND THIS AFTERNOON.
SURFACE WILL BE VERY WARM AND UNSTABLE. SEVERE THUNDERSTORMS ARE
POSSIBLE OVER ALL OF EASTERN OKLAHOMA TODAY AND TONIGHT AS THE
UNSTABLE AIR IS LIFTED.

VERY LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT OVER NORTHEAST
OKLAHOMA. ISOLATED TORNADOES ARE POSSIBLE OVER EAST CENTRAL AND
SOUTHEAST OKLAHOMA WHERE LOW LEVEL WIND FIELDS ARE MOVE FAVORABLE.
STRONG WINDS OVER 60 MPH WILL ALSO ACCOMPANY ANY SEVERE STORMS.

ALL PERSONS IN EASTERN OKLAHOMA SHOULD LISTEN CLOSELY TO THE LATEST
FORECASTS AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE AND
BE PREPARED FOR THE POSSIBILITY OF VIOLENT WEATHER TODAY AND TONIGHT.

AN UPDATED EASTERN OKLAHOMA THUNDERSTORM OUTLOOK WILL BE ISSUED AROUND
130 PM TODAY.
Special weather statement, Apr 27, 9:48 AM CDT, 4 hours 41 minutes before
OKZ054>077-271530-

SPECIAL WEATHER STATEMENT         ...COR...
NATIONAL WEATHER SERVICE TULSA OK
935 AM CDT WED APR 27 1994

...SEVERE THUNDERSTORMS AGAIN POSSIBLE FOR PARTS OF EASTERN OKLAHOMA...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN
OKLAHOMA...EFFECTIVE UNTIL 2 PM CDT TODAY.  THE WATCH AREA IS GENERALLY
SOUTH AND WEST OF TULSA.  ALTHOUGH THE WATCH DOES NOT INLUDE EITHER
TULSA OR MCALESTER...IT DOES INCLUDE CREEK...OKFUSKEE...AND COAL COUNTIES
IN NORTHEAST AND SOUTHEAST OKLAHOMA.

AT 930 AM...STRONG TO SEVERE THUNDERSTORMS WERE OVER SOUTHWEST OKLAHOMA
...MOVING TO THE NORTHEAST AT ABOUT 40 TO 45 MPH.  SOME OF THESE STORMS
HAVE ALREADY PRODUCED WINDS UP T@O 81 MPH AND QUARTER SIZE HAIL EARLIER
THIS MORNING.

PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT FOR POSSIBLE THREATENING
WEATHER CONDITIONS LATER THIS MORNING AND THIS AFTERNOON.
Special weather statement, Apr 27, 1:31 PM CDT, 58 minutes before
OKZ054>077-281200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT WED APR 27 1994

...SEVERE THUNDERSTORM WATCH FOR ALL EASTERN OKLAHOMA TIL 7 PM CDT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER ALL OF EASTERN
OKLAHOMA THROUGH TONIGHT.  THERE HAVE ALREADY BEEN SEVERAL REPORTS OF
LARGE HAIL AND DAMAGING WINDS OVER WESTERN AND CENTRAL OKLAHOMA.

A STATIONARY FRONT IS LOCATED FROM NORTHWEST ARKANSAS ACROSS SOUTHEAST
OKLAHOMA INTO TEXAS.  SOUTHERLY WINDS ABOVE THE GROUND WILL BRING MOIST
UNSTABLE AIR OVER EASTERN OKLAHOMA THIS AFTERNOON AND TONIGHT.  AS THAT
AIR RISES OVER THE FRONT...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVER EASTERN OKLAHOMA...AND A FEW WILL LIKELY BECOME SEVERE.

THE MAIN THREAT FOR SEVERE WEATHER WILL BE FROM LARGE HAIL AND DAMAGING
WINDS.

ALL PERSONS IN EASTERN OKLAHOMA SHOULD LISTEN CLOSELY TO THE LATEST
FORECASTS AND STATEMENTS ISSUED BY THE NATIONAL W4EATHER SERVICE AND
BE PREPARED FOR THE POSSIBILITY OF VIOLENT WEATHER TODAY AND TONIGHT.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:24 AM CDTSevere Thunderstorm WarningTSAPolk66 min
Apr 27, 2:07 PM CDTSevere Thunderstorm WarningTSACrawford68 min
Apr 27, 2:26 PM CDTSevere Thunderstorm WarningTSAWashington49 min
Apr 27, 3:13 PM CDTSevere Thunderstorm WarningTSABenton, Madison47 min
Apr 27, 3:13 PM CDTSevere Thunderstorm WarningTSACrawford, Washington28 min
Apr 27, 3:31 PM CDTTornado WarningTSAMadison44 min
Apr 27, 3:31 PM CDTTornado WarningTSABenton28 min

Nearby

Tornado Warnings in Arkansas, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.